Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A partition result for algebraic varieties

Author: Aner Shalev
Journal: Proc. Amer. Math. Soc. 111 (1991), 619-624
MSC: Primary 11G25; Secondary 14G15
MathSciNet review: 1042273
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be a finite field. It is shown that, given positive integers $ d$ and $ r$, there exists $ M = M(d,r)$, such that any variety $ V = V(f) \subseteq {K^n}$, defined by a polynomial $ f$ of degree $ d$ in $ n \geq M$ variables over $ K$, can be partitioned into affine subspaces, each of dimension $ r$. This result, relying on a theorem of R. Brauer, holds in fact for many other fields, including algebraically closed fields. It may provide a partial structural explanation to a divisibility phenomenon discovered by J. Ax.

References [Enhancements On Off] (What's this?)

  • [1] A. Adolphson and S. Sperber, $ p$-adic estimates for exponential sums and the theorem of Chevalley-Warning, Ann. Sci. École Norm. Sup. (4) 20 (1987), 545-556. MR 932797 (89d:11112)
  • [2] J. Ax, Zeros of polynomials over finite fields, Amer. J. Math. 86 (1964), 255-261. MR 0160775 (28:3986)
  • [3] R. Brauer, A note on systems of homogeneous algebraic equations, Bull. Amer. Math. Soc. 51 (1945), 749-755. MR 0013127 (7:108i)
  • [4] C. Chevalley, Démonstration d'une hypothèse de M. Artin, Abh. Math. Sem. Univ. Hamburg 11 (1936), 73-75.
  • [5] M. J. Greenberg, Lectures on forms in many variables, Benjamin, Amsterdam and New York, 1969. MR 0241358 (39:2698)
  • [6] N. M. Katz, On a theorem of Ax, Amer. J. Math. 93 (1971), 485-499. MR 0288099 (44:5297)
  • [7] W. M. Schmidt, Equations over finite fields, Lecture Notes in Math., vol. 536, Springer-Verlag, Berlin and New York, 1976. MR 0429733 (55:2744)
  • [8] D. Wan, An elementary proof of a theorem of Katz, Amer. J. Math. 111 (1989), 1-8. MR 980296 (90a:11148)
  • [9] E. Warning, Bemerkung zur vorstehenden Arbeit von Herrn Chevalley, Abh. Math. Sem. Univ. Hamburg 11 (1936), 76-83.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11G25, 14G15

Retrieve articles in all journals with MSC: 11G25, 14G15

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society